Posted by: sjb | 2008/07/24

Retin A

I have a question about retin A therapy. I am 37 years old, and was recently moaning to my gp about my poor textured skin resulting from teen acne. He prescribed retin A for me, saying it has been shown to drastically re-texture skin, almost to the extent of a chemical peel. He says it will also improve the appearance of my few fine wrinkles. I have been using it for 3 weeks now. The dry peeling stage is over, but my skin feels very tight, and the fine areas around my eyes where I am not actually using the product look a bit puckered. Is the drier skin on my cheeks pulling that skin? Will I lose elasticity permanently? When can I expect to see an improvement in the areas treated? I have been given a 6x repeat prescription. In your personal experience have you seen much success with retin A therapy? My acne scarring is on my cheeks, in the area where a man would have a beard. I am reluctant to use it on the rather good skin on my forehead unless I can expect really good re-texturing of the skin there.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageAnti-ageing expert

Hello ‘SJB’, thank you for the question.<br><br>I have copied the information regarding Retin A treatment directly from my web page (

Indicated for patients with fine facial wrinkles and/or pigmented skin and generally is more effective in older patients. Retin-A® is often prescribed to younger, active individuals who want to combat the aging effects of sun exposure. Patients who are planning to have a chemical peel treatment are often instructed by their doctors to use Retin-A® as a preparation treatment; Retin-A® thins the skin's outer layer, allowing the acid solution used in a peel treatment to penetrate more deeply and evenly. Retin-A® is not recommended for pregnant women or nursing mothers, because its effects on the fetus and nursing infant are still being studied.

The end result that can be expected is a brighter, fresher-looking skin.
Directions for Use:Retin-A® must be applied topically every night before going to bed for a period of eight months to a year and once the desired result is achieved, two to three applications per week are sufficient to maintain the effect.

Until the skin adjusts to the treatment, you may experience temporary redness, itching, irritation, and stinging and/or dry skin. Some patients may need to limit Retin-A® usage to once every two or three days until their skin adjusts to the formula. There are no serious medical risks, but the patient may have to discontinue use of some cosmetic products if they cause irritation. The patient should apply moisturizer twice daily and wear SPF 30 or higher when outdoors because Retin-A® thins out the skin's outer layer. Results will be maintained as long as treatment is continued, but will be lost when Retin-A® treatment is discontinued.

Though the degree of change varies from person to person, with continued use of Retin-A®, you will begin to see subtle improvements in the texture and tone of your skin. Retin-A® users notice a rosy glow during the beginning months of use, followed by the disappearance of fine lines and the shrinking of large pores. After about six months, many Retin-A® users report that wrinkles are barely visible and that age spots have faded.

We have seen good results with Retin A use; however, it is only one part of the approach used for various skin concerns. There are a number of options for acne scarring and its treatment and you are welcome to log onto the web page address above and search the database for all the treatment options.

As regards the dry skin and the puckering you have noticed my advice is to use a moisturizer and to try the alternate day or every third day use of Retin A. However, if you are concerned, please consult with a dermatologist or aesthetic practitioner who can examine the skin and give you the appropriate treatment options.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.